The lead up to my second infusion of Rituximab was much less eventful than the first attempt and the first actual event, which was the second attempt. I had been on a high dose of corticosteroids since my stroke episode at the beginning of August. This is because they are an immunosuppressant and so were predicted to aid in lessening the inflammation in my right cerebral occipital lobe which is my vasculitic lesion.
The corticosteroid, prednisolone, at that dose, 50 mg, messes with my moods, concentration, energy levels and appetite in such a way that I had developed severe manic tendencies. The answer for this, as discussed at length by my neurologists, immunologists and psychiatrist, was a brief round of a therapeutic calming drug. The effect this had in the remaining time leading up to my second infusion was largely calming. I was sedated to a point that I almost felt like myself. I can appreciate people feeling concerned about the fact I have been prescribed yet another sedating drug, and that this must all ‘not be great for me’, but please also appreciate the severity of my current condition and how necessary it was for me to have whatever aid was available to me to stay afloat for just one more month until the university broke for the summer.
I will let you know that the week of this infusion I was on the first half of my second year university in-school prac placement. This meant I was actually teaching and assisting in teaching in a classroom each day from 8am to 3pm. This added another level of need for me to have pharmacological aids, if they would not lower my prednisolone. I was very relieved to be woken by Gallowe this Friday October 16th to have a break from school. We took the bus in and meandered around looking for a new coffee shop before we arrived in The Terminal at 8am.
The obligatory morning selfie with my #chemotherapy buddy. I don't think G is a morning person as far as pics go…I'm excited for another great #caffeine hit somewhere in the city! Where will we go this morning?? Of course we are on our way to #RoyalPerthHospital #medicalcentre for my second IV infusion of #rituximab. I'm going to plan my lessons for next week today and hope to be able to send them to my mentor this afternoon to confirm they are ok. It has been a big week and I truly look forward to telling you about it soon! #SystemicLupusErythematosus #Lupus #CerebralVasculitis #cerebritis #vasculitis #autoimmune #Invisibleillness #butyoudontlooksick
I was hooked up quicker this day and the antihistamine was much less sedating. Instead of napping for the first two hours Gallowe and I used our morning to chat about things and stuff. We watched some news, I typed some lesson plans and assessments up. Mum was in by late morning with caffeine refills and a salad spread. I wasn’t far into my salad when I started to feel a weakness overcome my left shoulder. Very quickly the whole arm was weak and the leaden heaviness contained within was a force pulling me down. The heaviness travelled up my neck, pulling my head down to the left shoulder and drawing my face in a slant towards that side of my body. I had a soft numbing silence in that ear and felt like there were dozens of people standing behind my chair. I could feel myself withdraw.
I was having another episode. Mum and Gallowe kept asking me questions, insisting I spoke to them. I became really angry. Clearly if I could hold my head up, now wasn’t the time for chatter. Now was time for leave me alone and get a nurse.
Eventually they did.
The whole situation, heaviness, numbness, weakness, invisible people and strange tingly silences, lasted about ten minutes. There was evidence to the nurses to show it wasn’t in my imagination. My neurologists and immunologists (upstairs) sent some doctors down to check me out. Not their doctors and definitely not mine. In the end they just said it was ‘probably a seizure because of my lupus and not the vasculitis’ and gave me a benzodiazepine.
It made me so angry. I was not impressed. Well I would have been unimpressed and angry if I wasn’t so tired.
In all the infusion lasted another hour because I had to be observed to see if it was a reaction to the drug. When it was deemed safe they continued the infusion and in the middle of the afternoon I went home.
You know there is more for me to tell, but it is too much so you will just have to wait a few days.